Wood County, Wisconsin Issues Overdose Alert as Fentanyl-Tainted Supply Circulates
Wood County health officials issued an overdose alert after a week-long rise in overdoses, warning that pills, cocaine, heroin and meth may contain fentanyl.

On October 14, 2026, the Wood County Health Department in central Wisconsin issued a public overdose alert. The county had recorded an increase in drug overdoses during the week of October 7 to October 14, and officials asked residents to treat the current drug supply as more dangerous than usual.
The alert is short and unusually specific. Illegal drugs in circulation — "including pressed pills, cocaine, heroin, and methamphetamine" — are "being mixed with toxic amounts of substances like fentanyl," the release states. It also repeats one fact that is easy to hear and hard to hold onto: fentanyl cannot be seen, smelled, or tasted, and "even a tiny amount can cause a fatal overdose."
There are no confirmed death figures and no lab report attached to this alert. That is normal for a rapid county-level warning. What the health department is describing is a pattern — a rise in overdoses over a single week — not a finished investigation. The point of the alert is preventive: assume the supply is stronger than it used to be, and act accordingly.
Why a one-week spike matters in a state where deaths are falling
Wisconsin's long-term numbers have been moving in the right direction. According to the CDC's provisional overdose death counts, the state recorded 943 drug overdose deaths in the 12 months ending May 2026, down from 974 in the 12 months ending January 2026. Nationally, the same measure fell from roughly 69,700 to 65,400 over those months.
That context matters, but it can be misread in two directions. A declining annual total does not mean any particular week is safe — nonfatal overdoses and emergency department visits can rise sharply while the yearly death count continues to fall. Public health agencies in Wisconsin track exactly this through the Wisconsin Suspected Overdose Alerts for Rapid Response (WISOARR) system, which feeds near real-time suspected-overdose data to local programs so they can respond before deaths accumulate.
A county that issues a warning in the middle of a good year is usually reacting to something its own surveillance can see and the public cannot: a batch, a cluster, or a change in what is being sold.
What is actually in the supply
The alert names fentanyl as the primary adulterant, and it flags two different testing directions that reflect two different risks:
- Stimulants (cocaine, methamphetamine) are the ones most often cut with fentanyl. Someone who does not use opioids at all can still be exposed.
- Opioids are the ones most often cut with xylazine, the veterinary tranquilizer sometimes called "tranq."
Fentanyl test strips can detect fentanyl in a small sample of a drug before it is used. Xylazine test strips serve the same purpose for tranq. Neither test is perfect, and a negative result is not a guarantee — a strip tells you about the portion you tested, not the whole batch. But testing changes the odds, and in Wood County both kinds of strips are available free at designated locations in Marshfield and Wisconsin Rapids, listed on the county's resource map.
One more point from the alert deserves emphasis: any pill that did not come from a pharmacy should be treated as counterfeit. The health department's wording is direct — "do not trust pills bought online or from a friend." Counterfeit pills pressed to look like prescription medication are one of the most common ways people who did not intend to take an opioid end up taking fentanyl.
What to do if you or someone you know uses drugs
The county's guidance is harm-reduction guidance, and it is worth reading as a checklist rather than a slogan:
- Do not use alone. If there is no safe person to be with, the alert points to Safe Spot at 1-800-972-0590, a service that stays on the phone with someone while they use so that help can be sent if they stop responding. As the release puts it plainly: "You cannot use naloxone on yourself."
- Test your supply. Test stimulants for fentanyl; test opioids for xylazine. Free strips are available in Marshfield and Wisconsin Rapids.
- Keep naloxone on hand and tell someone where it is. Not just that you have it — where it is, and how and when to use it. Naloxone is the medication that reverses an opioid overdose, it does not require a prescription to administer, and Wisconsin law provides limited immunity from prosecution for a person who helps someone experiencing an overdose. Our guide to getting naloxone walks through the options, including free and low-cost sources.
- Know the signs in advance. Reading them for the first time during an overdose is too late.
How to recognize an overdose — and what to do
An overdose is a medical emergency, and the steps are the same whether the drug involved is fentanyl, heroin, or a counterfeit pill:
Signs to look for:
- Unresponsive. The person does not respond to your voice or touch. Yell, "I'm going to Narcan you!" or rub the middle of their chest firmly with your knuckles.
- Breathing problems. Breathing is very slow, very shallow, or has stopped completely.
- Unusual sounds. Gurgling, snoring, or choking noises.
- Skin changes. Lips or fingernails turning blue, gray, or pale.
- Pinpoint pupils. The black centers of the eyes become extremely small.
What to do: call 911 immediately and follow the dispatcher's instructions. Give naloxone if you have it. If there is no response after two to three minutes, give a second dose. Start rescue breathing if breathing is slow or has stopped — pinch the nose and breathe into the mouth about every five seconds, watching for the chest to rise. Once the person is breathing again, put them on their side in the recovery position to prevent choking, and stay with them until help arrives. Emergency care is still necessary even if the person wakes up.
The Wisconsin Department of Health Services also offers a free naloxone training video covering the same sequence.
What naloxone will not do
Naloxone reverses opioids. It does not reverse xylazine. Per the National Institute on Drug Abuse, xylazine slows breathing, heart rate, and blood pressure to dangerously low levels, and because opioids are usually present alongside it, the guidance is still to give naloxone — it will do nothing for the tranquilizer, but it may reverse the opioid that is also in the person's system.
Repeated xylazine exposure is also associated with severe skin wounds — open ulcers and abscesses that can require surgery. Anyone seeing a wound like that in themselves or someone else should seek medical care rather than wait.
Where to get help
- Wood County Health Department — (715) 421-8911, Wisconsin Rapids. Wood County also lists community partners through Healthy People Wood County – IMPACT, Three Bridges Recovery Wisconsin, and Family Health Center.
- SAMHSA National Helpline — 1-800-662-4357, free, confidential, 24/7, English and Spanish.
- 988 Suicide & Crisis Lifeline — call or text 988.
- FindTreatment.gov — searchable directory of treatment programs, including those that accept Medicaid and offer sliding-scale fees.
- Poison Help — 1-800-222-1222.
If someone in your family is using and is not ready for treatment, the practical goal this week is narrower: no using alone, test what can be tested, and naloxone within arm's reach of the person most at risk. Treatment — including medication for opioid use disorder — can start whenever they are ready, and the first hours after an overdose are a window when professional support is often most welcome.
What's next
Local alerts like this one are typically lifted or replaced once the surveillance data settles. Until Wood County issues an update, treat the warning as current: the supply in central Wisconsin has changed recently, and the safe assumption is that any drug not dispensed by a pharmacy carries risk. Wisconsin's WISOARR system publishes ongoing suspected-overdose alerts for the whole state, and if overdoses remain elevated, expect a follow-up from the county.
Sources
- Wood County Health Department — Wood County Overdose Alert (Oct. 14, 2026)
- Wisconsin Department of Health Services — Dose of Reality: Opioids, Overdose Recognition and Response
- Wisconsin Department of Health Services — Naloxone: how to get it and how to use it
- Wisconsin Department of Health Services — Wisconsin Suspected Overdose Alerts for Rapid Response (WISOARR)
- CDC National Center for Health Statistics — Provisional Drug Overdose Death Counts
- National Institute on Drug Abuse — Xylazine
- SAMHSA National Helpline
You might also read


